Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Lubbock, TX

September 7, 2021Childress County, Texas

NWS Lubbock, TX issued this special weather statement at Sep 7, 2021, 10:32 PM CDT for Childress County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2021, 10:32 PM CDT (03:32 UTC)
Expired
Sep 7, 2021, 11:00 PM CDT
In force
28 min
Issued by
NWS Lubbock, TX
Hail
0.50 in
Wind
55

County Childress County, TX

The radar

The Altus AFB radar (KFDR), 120 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 727 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
727 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
3091 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

765 
WWUS84 KLUB 080332
SPSLUB

Special Weather Statement
National Weather Service Lubbock TX
1032 PM CDT Tue Sep 7 2021
 
TXZ025-026-080400-
Childress TX-Hall TX-
1032 PM CDT Tue Sep 7 2021

...A strong thunderstorm will impact portions of northern Childress
and northeastern Hall Counties through 1100 PM CDT...

At 1031 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Wellington, moving south at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Memphis and rural northern Childress County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Very heavy rainfall is also occurring with this storm and may lead 
to localized flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 3458 10002 3456 10056 3475 10053 3475 10009
TIME...MOT...LOC 0331Z 348DEG 16KT 3479 10033 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

$$

23

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this special weather statement went out at Sep 7, 10:02 PM CDT, 30 minutes earlier.

Area forecast discussion, Sep 7, 10:02 PM CDT, 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Lubbock TX
1002 PM CDT Tue Sep 7 2021

.UPDATE...
A "cold" front is advancing southward through the southern Texas
Panhandle, right on schedule. The front has little in the way of
cooling associated with it, but decent convergence that has been
able to force the development of isolated to widely scattered
thunderstorms across the southeast Texas Panhandle into the
southwest Oklahoma. This activity is advancing into an atmosphere
characterized by modest MLCAPE, about 30 knots of deep layer
shear, but increasing CIN. This makes it uncertain how far
southward the convection will be able to maintain itself, but it
does look like it could at least make it into our northeastern
zones. Given this, we have boosted the PoPs to mentionable levels
over the far southeast Texas Panhandle into the northern Rolling
Plains from 03Z-06Z. Small hail, gusty outflow winds and a brief
downpour will be possible if the convection can maintain itself.
Outside of adjusting the PoP/Wx grids, the remainder of the
forecast remains on track.

&&

.PREV DISCUSSION... /issued 640 PM CDT Tue Sep 7 2021/

AVIATION...
A weak front sagging through the central Texas Panhandle has
sparked isolated convection early this evening. The front will
continue southward, bringing a northerly wind shift to the
northern terminals around or shortly after midnight, and at KLBB
near 09Z. There is an outside shot a storm could survive to
threaten the northern terminals after 03Z, but it is more probable
the convection will fade before reaching the terminals late this
evening. Hence, we have not included any thunder in the TAFs, but
we will watch this closely. Outside of any storm impacts, VFR
should prevail both pre- and post-frontal.

PREV DISCUSSION... /issued 233 PM CDT Tue Sep 7 2021/

SHORT TERM...
Satellite analysis reveals quite a dry atmosphere this afternoon,
the result of upper ridging over the Great Basin slowly expanding
overhead as a weakness in the upper height field over the Permian
Basin rotates southwestward. Deep upper troughing over Ontario has
induced a fairly potent surface low, with an associated surface
front draped across the Midwest and into the Southern Plains.
Surface analysis places the tail end of this front across the
northern Texas Panhandle as of 19z. The frontal boundary has become
increasingly diffuse as it slowly drifts southward given the large
distance from the parent surface low over southern Canada.
Nevertheless, guidance remains in good agreement that this front
will continue southward and move into the CWA this evening, bringing
a northeasterly wind shift and a modest surge of slightly cooler
temperatures for tonight and tomorrow.

Despite the anticipated frontal passage, the potential for
precipitation looks quite limited this evening. Slowly expanding
upper ridging has dried out the atmosphere considerably, with water
vapor channel imagery indicating only a modest narrow band of
slightly increased midlevel moisture across the TX/OK Panhandles
behind the front. Furthermore, surface dewpoints have fallen into
the lower to mid 50s on the Caprock, with lower 60s across the
Rolling Plains. With this deep mixing, forecast soundings for this
evening exhibit a distinctive inverted-V shape with PBL depths
nearing 10k feet AGL. Hi-res guidance continues to back off in
terms of convective coverage, pulling most precip further east
into Oklahoma where better convergence resides. Given the weak
nature of the frontal boundary over our area and the limited
moisture available, this seems reasonable and am thinking that
precip may be quite difficult to come by today and tonight. The
forecast was therefore kept dry with sub-mentionable PoPs,
although a few very isolated showers and storms are possible,
mainly across the southeastern Texas Panhandle. Wednesday will
feature slightly cooler daytime temperatures courtesy of generally
easterly low level flow with continued dry conditions as upper
ridging continues to slowly expand. /DWK

LONG TERM...
An upper level high, with ridging into the Canadian Rockies, will be
positioned over the Great Basin Wednesday afternoon with a trough
noted over the eastern half of the CONUS.  A disturbance will
circumnavigate the northern portion of the high (across SWRN
Canada) and phase with a southeastward moving trough axis
dropping into the Canadian Prairies. In turn, the flow across the
PacNW will become increasingly zonal into the upcoming weekend
while the GB high will be shoved southeastward into NM. By Sunday,
near-zonal flow will be present across the northern CONUS with an
flattened high across the southern half of the lower 48. Another
trough will drop out of the Canadian Rockies early next week as
the pattern starts to look a little bit like fall.

By in large, guidance suggest a dry period for the remainder of the
week with southerly flow in place after winds rotate from easterly
to southerly tomorrow night.  Indications are a cold front will make
it into the northern Panhandle early Sunday morning followed by
another surge Monday evening.  It's about that time of year where
these boundaries make it further south than guidance indicates, but
each new model physics update creates new biases to which must be
adapted.  Temperature-wise, things will be around +5 degF as
compared to seasonal norms.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

23
Hazardous weather outlook, Sep 7, 2:21 AM CDT, 20 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
221 AM CDT Tue Sep 7 2021

TXZ021>044-080730-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
221 AM CDT Tue Sep 7 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Sep 7, 10:32 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lubbock TX
1032 PM CDT Tue Sep 7 2021

TXZ025-026-080400-
Childress TX-Hall TX-
1032 PM CDT Tue Sep 7 2021

...A strong thunderstorm will impact portions of northern Childress
and northeastern Hall Counties through 1100 PM CDT...

At 1031 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Wellington, moving south at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Memphis and rural northern Childress County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3458 10002 3456 10056 3475 10053 3475 10009
TIME...MOT...LOC 0331Z 348DEG 16KT 3479 10033

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

23

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.